August 1981

Acceleration of Lipid Peroxidation in Human Paraquat Poisoning

Author Affiliations

From the Departments of Internal Medicine (Drs Yasaka, Ohya, and Matsumoto), Surgery (Dr Shiramizu), and Pathology (Dr Sasaguri), Saga Koseikan Hospital, Japan. Dr Yasaka is now with the Department of Pediatrics, James Whitcomb Riley Hospital for Children, Indiana University School of Medicine, Indianapolis.

Arch Intern Med. 1981;141(9):1169-1171. doi:10.1001/archinte.1981.00340090065015

A 20-year-old man ingested approximately 15 to 20 mL of a 24% solution of paraquat. Acute renal and liver failure developed. The patient began undergoing hemodialysis and receiving vitamin E, but he died of pulmonary fibrosis the 27th day after the ingestion. During a two-week period of observation, evidence of lipid peroxidation in his serum was noted by determining malondialdehyde levels. Guinea pigs exposed to paraquat showed similar patterns of malondialdehyde presence in plasma. These results indicate that increased serum or plasma levels of lipid peroxide occurring in paraquat poisoning might reflect production of highly reactive oxygen free radicals and that, possibly, levels of lipid peroxides could serve as indicators of the efficacy of therapy directed toward scavenging free radicals.

(Arch Intern Med 1981;141:1169-1171)